Texas, 2023

Flood in Texas, May 10, 2023

May 10, 2023 · NWS EWX · 1 event in 1 county or zone

An upper level low generated thunderstorms in a warm, moist airmass. Some of these storms produced locally heavy rain leading to local flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low generated thunderstorms in a warm, moist airmass. Some of these storms produced locally heavy rain leading to local flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 10, 5:14 AM CST, 4 hours 1 minute earlier.

Area forecast discussion, May 10, 5:14 AM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
614 AM CDT Wed May 10 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday)
Issued at 235 AM CDT Wed May 10 2023

Showers and thunderstorms associated with the slow-moving mid-level
low remain over the eastern counties stretching from Williamson
County south through DeWitt County. Over the past several hours,
hourly rainfall accumulations have generally remained less than an
inch per hour. This has led to a need for a couple of Flood
Advisories, but nothing has been at the level of needing a Flash
Flood Warning. Will continue to monitor trends overnight for any
intensification and possible needs for any upgrades to warnings. The
00z HREF does point to a chance of this intensification between 1
and 7 AM. The eastern areas remain in a moderate risk of excessive
rainfall overnight and the environment could support better rain
rates.

For the beginning of the short-term period after 12z, will keep PoPs
mainly in the eastern counties with likely PoPs across the extreme
east. The back edge of the precip area should be slowly moving to
the east through the morning hours before exiting the CWA sometime
likely by the early afternoon hours. The new Day 1 Excessive Rain
Outlook has mainly a marginal risk as the bulk of the heaviest rain
will likely be east of the area.  Skies will be mostly cloudy this
morning but there should be some sun peaking out for the western two-
thirds of the area by the late afternoon hours. Highs today will be
in the middle 80s to lower 90s with the higher values closer to the
Rio Grande.

For this evening, will have to watch for a possible stray shower or
storm moving into the western Val Verde County. Overall chances are
low, but SPC  does have that area in a marginal risk. The remainder
of the CWA is expected to remain dry overnight with low clouds
returning and low temperatures reaching the upper 60s to lower 70s
for the region.

Thursday should also be mostly dry for most areas. There is a 20 PoP
for the eastern two-thirds of the area for a possible stray shower
with daytime heating but chances are not that high and anything
should be light. Highs on Thursday will be in the middle 80s in the
east and into the middle 90s in the west.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 235 AM CDT Wed May 10 2023

Synopsis: Initially situated to our north in the Central Plains, a
collection of lee cyclones and weak surface fronts will consolidate
through the day on Friday, with an attendant surface boundary
reaching and stalling in the vicinity of South-Central Texas Friday
night and into the weekend. Said boundary, along with a series of
impulses ejecting in the mid-levels, will support rounds of showers
and storms through this portion of the long term. Abundant moisture,
which will be maintained by a strong 850 mb low level jet axis
through Sunday, will support heavy rain and flash flooding potential
during these rounds of activity. The heavy rain threat should
gradually trend down from Sunday afternoon through the beginning of
next week as 850 mb winds relax and mid-level ridging becomes
established over central portions of the CONUS.

Friday Through Sunday: Periods of showers and storms are forecast
from as early as Friday afternoon through Sunday evening as the
stalling surface boundary, a train of mid-level impulses, and
intensifying southeasterly 850 mb flow all converge on the Southern
Plains. A complex of convection is likely to track east from the Rio
Grande Friday evening/early Saturday morning, with additional
periods of showers and storms then possible from Saturday afternoon
through early Sunday evening. Thanks to the very strong
southeasterly flow in place at 850 mb, PWAT values spanning anywhere
between 1 to 2+ standard deviations above the climatological means
will support heavy rain and flash flooding potential, particularly
in locations seeing repeated rounds of training during the period.
Where said corridors of training set up remains uncertain, and will
continue to be evaluated over the coming forecast cycles as more
guidance becomes available. Despite the remaining uncertainty
regarding training potential and locations, our confidence is
moderate to high that at least some flooding potential will be
realized over an area extending from the Rio Grande east through the
I-35 Corridor given the prolonged residence times of the low/mid-
level forcing and moisture influx from the Gulf. The Weather
Prediction Center includes most, if not all, of the area in slight
(level 2/4) risks of excessive rainfall in both its Friday/D3 and
experimental Saturday/D4 Excessive Rainfall Outlooks in light of
this potential. Moderate (level 3/4) risks are in place each day
across most of the Rio Grande, Hill Country, and I-35 Corridor,
where proximity to the best mid-level forcing will be greatest and
confidence in flooding potential is highest. While still several
days away, the best time is now to begin planning for heavy rain and
possible flash flooding this weekend. Have ways to receive warning
information if planning to be outdoors. Never drive through flooded
roadways.

&&

.AVIATION...
(12Z TAFS)
Issued at 613 AM CDT Wed May 10 2023

Can't rule out a stray shower through the period, but chances are too
low for any mention. IFR/MVFR ceilings will continue this morning
before VFR returns by the early afternoon hours. Light SE winds will
prevail for much of period. Another return of MVFR ceilings is
expected tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              84  71  87  73 /  30  10  20  10
Austin Bergstrom Intl Airport  84  69  87  72 /  40  10  20  10
New Braunfels Muni Airport     86  71  87  73 /  20  10  20  10
Burnet Muni Airport            83  68  87  71 /  20  10  20  10
Del Rio Intl Airport           93  73  97  75 /  10  10  10  20
Georgetown Muni Airport        81  68  87  72 /  50  10  20  10
Hondo Muni Airport             88  70  90  73 /  10  10  20  20
San Marcos Muni Airport        85  69  87  73 /  20  10  20  10
La Grange - Fayette Regional   82  71  85  74 /  70  10  20  10
San Antonio Intl Airport       87  71  88  74 /  10  10  20  20
Stinson Muni Airport           87  72  90  74 /  10  10  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...Quigley
Aviation...29
Hazardous weather outlook, May 10, 2:48 AM CST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
348 AM CDT Wed May 10 2023

TXZ171>173-183>194-202>209-217>225-228-111200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
348 AM CDT Wed May 10 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Locally heavy rainfall is possible this morning east of I-35 and
I-37.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is increasing confidence with more widespread heavy
rainfall and possibly higher impact flooding late Friday through
Saturday. There is a level 3 out of 4 risk for excessive rainfall
during this time across much of the area. Check frequently for
updates to the forecast as details are fine-tuned.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, May 10, 8:25 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
925 AM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 AM     FLOOD            YORKTOWN                28.98N 97.51W
05/10/2023                   DEWITT             TX   LAW ENFORCEMENT

            WATER REPORTED OVER MULTIPLE ROADS IN AND
            AROUND THE CITY OF YORKTOWN IN DEWITT COUNTY
            DUE TO HEAVY RAINFALL OVERNIGHT. MAIN ROADS
            INCLUDE, BUT ARE NOT LIMITED TO, HIGHWAY 119
            N, 5TH, 8TH, AND 12TH STREETS.

&&

BG
Local storm report, May 10, 8:32 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
932 AM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLOOD            2 NNE MEYERSVILLE       28.95N 97.30W
05/10/2023                   DEWITT             TX   DEPT OF HIGHWAYS

            ACCORDING TO DRIVE TEXAS, LOW WATER
            CROSSINGS ARE FLOODING ALONG FM 3157 IN
            BETWEEN CUERO AND MEYERSVILLE. BOTH
            NORTHBOUND AND SOUTHBOUND LANES ARE
            AFFECTED.

&&

BG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Karnes

When
May 10, 9:15 AM CST to 10:15 AM CST
Where
Karnes County, 3.33 mi WNW of Kenedy Karnes Co Arp to 3.83 mi W of Kenedy Karnes Co Arp
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.840, -97.920

Thunderstorms produced heavy rain that led to flooding. Drive Texas reported that FM 1353 was closed in both directions between Hwy 181 and FM 2102 southwest of Karnes City due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103077.